Jump to content
ACN Latitudes Forums
  • Trigger-Book-Horizontal-png

Sign in to follow this  
phil

Can Antihistamines Cause Tics?

Recommended Posts

Hello All,

 

My apologies if this topic has been addressed before. I have been digging through the posts and haven't yet found anything.

 

My 4-year-old son has no history of tics. He had chronic congestion for months which did not clear up despite numerous rounds of antibiotics. A pediatric ENT prescribed Zyrtec and Nasonex. After two weeks we switched the Zyrtec with Claritin because we were concerned about the presence of parabins in Zyrtec. After about one month, as we neared the end of the prescription, we saw some improvement in his congestion. Then last Friday afternoon, a few hours after taking Claritin, my son began to exhibit a motor tic in which he grimaced, his shoulder shrugged, and his head tilted down toward the shoulder. We discontinued the Claritin and for the last few days the tic has changed to a mouth grimace, which seems less severe, but persists nonetheless.

 

He has tested negative for strep numerous times, and has not demonstrated any other symptoms of PANS or PANDAS. I know there are many factors that can potentially be involved here, but there are two reasons I keep returning to the Claritin: 1) I have read numerous posts here about antihistamines aggravating tics, and 2) my son's tic seemed to subside considerably after discontinuing the Claritin.

 

These last few days have been difficult and frustrating, to say the least. Our pediatrician has been less than helpful (his answer to everything seems to be a stronger round of antibiotics), and as you know, searching the internet often feels like groping around in the dark. After reading many of your posts, I can see that you've "been there, done that," and I strongly feel that the next piece to this puzzle lies here...somewhere. Any insight you may be able to provide would be greatly appreciated. Thanks for taking the time to read this. I hope to hear back from you soon.

 

Sincerely,

Phil

Share this post


Link to post
Share on other sites

Hi Phil

yes, we have had reports of some (not all) anti-histamine medications triggering tics...I forget now which meds were the offenders

 

A general search on the forum may bring up past threads for you

Share this post


Link to post
Share on other sites

Thanks for your reply, Chemar.

 

Further searches through these posts have revealed Nasonex as another culprit for tics. So we discontinued that as well as the Claritin and the tic has subsided considerably. But now the heavy nasal congestion/runny nose is back. We are awaiting allergy test results, and I hope they reveal something (I have a feeling it is mold or dust). Our doctor also wants to do a toxicity test. I hope we can get to the bottom of this.

 

Thanks again,

Phil

Share this post


Link to post
Share on other sites

Yeah anti-histamines tend to be problematic with tics. I actually read about the scientific reasons why the other day, but forgot about it now

 

anyways, I've noticed the same thing; ie my tics getting worse, more cramping-like when I've taken anti-histamines.

Share this post


Link to post
Share on other sites

yes, guy...there are a number of people who have found benefit from anti-histamine, and have specifically mentioned benedryl or foods/supps/teas that are anti-histamine

 

it is the specific medications (not all of them) that have ingredients in them that are tic triggers....not the anti-histamine effect that triggers the tics (tho again, there are some here who have found adding histamine helpful and there was even a controversial research study linked here last year on that)

Again showing how individual reactions to the same thing can be so greatly varied and why treating tics and TS does not appear to be a "one size fits all" situation

 

as an FYI, my son has found that anything that increases histamine seems to aggravate his Crohn's, tho he has not seen specific tic effects

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...